| Catalog Number |
74122550 |
| Medical Device Problem Codes |
Corroded (1131); Biocompatibility (2886)
| Health Effect - Clinical Codes |
Diarrhea (1811); Headache (1880); Pain (1994); Vomiting (2144); Dizziness (2194); Cramp(s) /Muscle Spasm(s) (4521); Metal Related Pathology (4530)
| Date of Event |
11/08/2024
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after the plaintiff underwent a bilateral metal-on-metal r3 tha performed on (b)(6) 2010, the patient presented in (b)(6) 2024 with increased left and right hip pain, as well as mechanical symptoms, and elevated cobalt/chromium ion levels.Mri shows evidence of armd/altr, more pronounced on the left.A revision surgery for the right hip was performed on (b)(6) 2024 due to a failed right total hip arthroplasty, with evidence of adverse reaction to metal debris.A small amount of inflammatory fluid was found, but no signs of infection.Numerous samples were sent for culture and also for pathologic analysis to evaluate for adverse reaction to metal debris.Abductors were intact and no evidence of bone loss.The 50 mm head and metallic sleeve were removed.In the femoral head there was inflammatory tissue within the base (but less than in the left), with significant black metallic staining, indicating significant corrosion product.While trying to inspect the stem, a small amount of corrosion product was noticed on the trunnion.The stem was retained and corrosion was cleaned.The liner was also removed and inspected, and it was noticed significant corrosion product and tissue on the undersurface of the metallic liner.Acetabular component had minimal corrosion at the base.It was well fixed and positioned, so it was retained.The removed implants were replaced by an oxinium modular head, an r3 xlpe liner and a titanium modular head sleeve.The current health status of the patient is unknow.
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: as of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head.Similar complaints have been identified for the sleeve.No similar complaints have been identified for the r3 liner.No similar complaints have been identified for the r3 shell.Similar complaints have been identified for the anthology.Similar complaints have been identified for the threaded hole cover.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.The pain, elevated cobalt, black metallic staining and corrosion are consistent with metal debris; however, a clinical root cause of the reported event cannot be definitively concluded.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
Additional information: h6.
Additional Manufacturer Narrative
As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the alleged devices was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the hemi head.Similar complaints have been identified for the sleeve.No similar complaints have been identified for the r3 liner.No similar complaints have been identified for the r3 shell.Similar complaints have been identified for the anthology.Similar complaints have been identified for the threaded hole cover.This failure will continue to be monitored via routine trending.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.A clinical root cause could not be determined.The pain, elevated cobalt, black metallic staining and corrosion are consistent with metal debris; however, a clinical root cause of the reported event cannot be definitively concluded.It cannot be concluded there was a causal relationship between the implant and the reported severe leg cramping, dizziness, diarrhea, occasional vomiting, and headaches.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.